Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 57, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 20, 2017, 7:04 PM MDT for Sierra County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2017, 7:04 PM MDT (01:04 UTC)
- Expired
- Jun 20, 2017, 7:45 PM MDT
- In force
- 41 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 93 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 3557 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WUUS54 KEPZ 210104
SVREPZ
NMC051-210145-
/O.NEW.KEPZ.SV.W.0057.170621T0104Z-170621T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
704 PM MDT TUE JUN 20 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Central Sierra County in north central New Mexico...
* Until 745 PM MDT
* At 704 PM MDT, a severe thunderstorm was located 9 miles south of
Engle, or 13 miles southeast of Truth Or Consequences, moving south
at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Caballo...
Upham...
and Caballo Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Caballo Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3314 10716 3309 10692 3278 10692 3290 10739
TIME...MOT...LOC 0104Z 014DEG 11KT 3304 10705
HAIL...1.00IN
WIND...60MPH
$$
LANEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:45 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 20, 3:45 PM MDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 345 PM MDT Tue Jun 20 2017 .SYNOPSIS... Minor amounts of moisture remain over the region and daytime heating may spawn a few storms Wednesday and Thursday afternoon, primarily over area mountains. High pressure continues to build and strengthen over the region. This will continue the heatwave, which will get much worse through the work week, before it gets better for the weekend. Lowland highs 105 to 110 and above are likely Wednesday through Friday afternoons. Nights will also stay warm. Heat-related illness is a big concern across the lowlands through the week. For the weekend a backdoor front pushes in from the northeast to cool the region back to normal and reintroduce a bit of moisture for the potential for more showers and thunderstorms each day beginning Saturday into next week. && .DISCUSSION... Plenty of moisture lingers today with AM dewpoints in the 60s and PWs above 1". However we also have a strengthening dome of high pressure over the region. This feature is working hard to suppress storm initiation, but area mountains have enough orographic lift to bust through the inhibition of the capping high pressure and warm temperatures aloft. Thus we will see some isolated, mainly mountain, storms this afternoon. We will see similar conditions again for Wednesday with the residual moisture recycled again for isolated storms mainly focused on the area mountains. As the upper high continues to recenter over the region and strengthen the region will see a continuation of the SW heat wave. In fact with the high getting stronger our temperatures will get much warmer. A head advisory is likely to be needed for WED night through SAT morning with lowlands well into the triple digits and warm nights. Thursday may see a few lingering storms, but most of the area should stay dry as the environment continues warm and dry. Thursday and Friday will be the HOTTEST days of this forecast cycle with ELP highs near 110 and near records. Heat will be the main and significant hazard across the region. Friday evening/night a backdoor front will push in from the central plains with east winds pushing a return of gulf moisture to the area. From this time onward we will see some cooling with afternoon temperatures back down near normal, and with enough moisture that isolated showers and thunderstorms return to the forecast. This pattern will continue into next week. 14-Bird && .AVIATION...Valid 21/00Z-22/00Z... VFR conditions with SCT MTN -TSRA til 04Z. Winds SE AOB 12KTS thru period. BLDU with VSBY blo 1/2SM in VCTY of TSTMs. VRB gusts 40 to 50 kts with isolated strong TSTMS. 28-Pazos && .FIRE WEATHER... Today low level moisture continues to be trapped under the upper level ridge. This will once again help fuel scattered afternoon mountain storms. Rainfall accumulations will be minimal. The main threat with these storms will continue to be dry lightning, and strong downburst wind gusts. With an LAL of 4 the next two days in the higher terrain the potential for a new lightning starts will be high. The high pressure aloft will continue to dominate over the area for the remainder of the week. As a result by mid week daytime high temperatures will reach 108 in some lowland locations and the 90s in some area mountain locations. On Wednesday drier air begins to moves into the area reducing storm chances but does not rule them out completely. There is still a possibility for an isolated storm or two over the higher terrain. Storm chances increase over the weekend with a cool down as a a backdoor cool front crosses the region. 28-Pazos && .PRELIMINARY POINT TEMPS/POPS... El Paso 77 104 77 109 / 0 0 0 0 Sierra Blanca 72 101 72 106 / 0 0 0 0 Las Cruces 73 103 73 108 / 0 0 0 0 Alamogordo 71 102 72 106 / 10 10 10 0 Cloudcroft 57 81 59 85 / 20 30 20 10 Truth or Consequences 74 103 73 107 / 20 10 20 0 Silver City 69 98 69 101 / 30 20 10 0 Deming 71 104 72 109 / 0 0 0 0 Lordsburg 72 104 73 108 / 10 0 0 0 West El Paso Metro 77 104 77 109 / 0 0 0 0 Dell City 70 103 70 108 / 0 0 0 0 Fort Hancock 74 104 74 109 / 0 0 0 0 Loma Linda 73 99 75 104 / 10 0 0 0 Fabens 75 105 75 109 / 0 0 0 0 Santa Teresa 73 104 74 108 / 0 0 0 0 White Sands HQ 76 102 77 107 / 0 0 0 0 Jornada Range 72 103 72 108 / 0 0 0 0 Hatch 72 105 72 109 / 0 0 0 0 Columbus 74 105 74 110 / 0 0 0 0 Orogrande 75 103 75 108 / 0 0 0 0 Mayhill 61 89 62 94 / 20 40 20 10 Mescalero 60 90 61 94 / 20 30 20 10 Timberon 61 88 62 92 / 20 20 20 10 Winston 64 96 64 99 / 30 40 20 0 Hillsboro 68 100 70 104 / 20 20 20 0 Spaceport 69 104 70 108 / 10 0 0 0 Lake Roberts 61 96 60 99 / 30 20 20 0 Hurley 67 99 68 103 / 30 20 10 0 Cliff 67 103 67 107 / 30 20 10 0 Mule Creek 70 101 70 105 / 30 10 10 0 Faywood 69 100 69 104 / 20 10 10 0 Animas 72 105 74 108 / 20 0 0 0 Hachita 71 104 73 108 / 10 0 0 0 Antelope Wells 72 104 73 106 / 20 0 0 0 Cloverdale 72 101 71 102 / 20 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14/28
Hazardous weather outlook, Jun 20, 11:24 AM MDT, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1124 AM MDT Tue Jun 20 2017 NMZ401>417-TXZ418>424-211730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1124 AM MDT Tue Jun 20 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Hot temperatures continue with lowland readings in the upper 90s to around 100 to 103 degrees this afternoon. Thus there will be health concerns due to heat. Patchy areas of smoke from regional wildfires will be noted in portions of Grant and western Sierra County. The smoke may also cause respiratory problems over a few locations. Isolated showers and thunderstorms are possible over most of the Borderland this afternoon and tonight; but favoring the area mountains and lowlands west of the Rio Grande. Isolated severe thunderstorms are also expected with moderate-sized hail, and strong gusty outflow winds. Hail and wind could do minor damage over isolated locations. In addition, blowing dust could pose a serious travel threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More isolated storms possible Wednesday and Thursday, a few may produce small to moderate hail, gusty winds, and blowing dust. The threat for Wednesday through Friday will be the return of very hot weather. Near record high temperatures from 105-111 with warmer than normal nights with minimum temperatures in the upper 70s to possibly the lower 80s. These conditions will mostly likely necessitate heat advisories for health concerns. For the weekend a backdoor front from the east will enter the area from the east. This should drop afternoon temperatures 10-15, resulting in near normal readings. A return of moisture with the east winds will likely also result in isolated to scattered rain showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in reports of significant weather, and weather effects, in real time to help the NWS facilitate notification of the public to ongoing weather dangers. Bird
In the hours before
Special weather statement, Jun 20, 2:58 PM MDT, 4 hours 6 minutes before
Special Weather Statement National Weather Service El Paso TX 258 PM MDT TUE JUN 20 2017 NMZ409-410-202145- Northern Dona Ana County NM-Sierra County Lakes NM- 258 PM MDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND NORTH CENTRAL DONA ANA COUNTIES UNTIL 345 PM MDT... At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles east of Upham, or 26 miles northeast of Hatch, moving west at 15 mph. Nickel size hail and winds in excess of 45 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Sierra and north central Dona Ana Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3293 10667 3282 10660 3265 10684 3292 10701 TIME...MOT...LOC 2058Z 074DEG 15KT 3285 10676 LANEY
Special weather statement, Jun 20, 6:56 PM MDT, 8 minutes before
Special Weather Statement National Weather Service El Paso TX 656 PM MDT TUE JUN 20 2017 NMZ409-210145- Sierra County Lakes NM- 656 PM MDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 745 PM MDT... At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Engle, or 11 miles east of Truth Or Consequences, moving southwest at 10 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm. Interests near Caballo Lake and Elephant Butte Lake need to be on the lookout for gusty outflow winds of 40 to 45 mph from this storm over the next hour. Locations impacted include... Caballo and Upham. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3319 10713 3309 10692 3283 10701 3297 10733 TIME...MOT...LOC 0055Z 027DEG 7KT 3307 10706 LANEY
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:56 PM MDT | Special Weather Statement | EPZ | Sierra | 49 min |
| Jun 20, 7:40 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 50 min |
| Jun 21, 12:55 AM MDT | Heat Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 65 hr |
| Jun 21, 2:35 PM MDT | Special Weather Statement | EPZ | Sierra | 40 min |
| Jun 21, 2:39 PM MDT | Special Weather Statement | EPZ | Sierra | 51 min |
| Jun 21, 2:49 PM MDT | Special Weather Statement | EPZ | Otero | 41 min |
| Jun 21, 3:02 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 43 min |
| Jun 21, 3:20 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 55 min |
| Jun 21, 3:56 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Jun 21, 4:15 PM MDT | Special Weather Statement | EPZ | Hidalgo | 45 min |
| Jun 21, 4:30 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 45 min |
| Jun 21, 4:39 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 36 min |
| Jun 21, 4:48 PM MDT | Special Weather Statement | EPZ | Luna | 72 min |
| Jun 21, 4:53 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 67 min |
| Jun 21, 5:29 PM MDT | Special Weather Statement | EPZ | Doña Ana | 46 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.